What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 5, 3:26 AM PST, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 5, 3:26 AM PST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Reno NV
326 AM PST Tue Mar 5 2019
.SYNOPSIS...
Another storm moves in this afternoon and evening with breezy
winds, mountain snow, and valley rain for the next few days. Mono
County is expected to see the highest storm totals this round. A
colder airmass Friday increases chances for snow showers for all
elevations but risk of heavy snows is low as this part of the
storm will be short lived.
&&
.SHORT TERM...Through Wednesday night (warmer portion of storm)
Another storm with influence from an atmospheric river is
currently reaching the coast and will begin to impact the Sierra
late this afternoon. The storm continues to show significant
splitting as moves into the Sierra with the best moisture
transport still into Mono County through tonight. Mid-level
moisture transport is also trending more southerly which points
towards less spillover into western Nevada and the potential for
less precipitation, even along the crest.
* Main change tonight was to try to align the QPF better with the
splitting aspect of the storm, nudging down the QPF along the
central Sierra Crest where splitting is expected to be most
pronounced.
The first part of this storm has more warm sub-tropical moisture
than it does cold air. So, still expecting most of the snow
accumulation to be above 6500 feet around the Tahoe Basin (6000 in
NE California, 7000 in Mono County). There is a chance that snow
levels could drop to lake level tonight, it will be close, but
would most likely be just a few inches of heavy wet snow that
would likely melt during the day with warmer daytime air temps
and additional rainfall. Snow levels will begin to drop again on
Wednesday night when chances for snow accumulation of a couple
inches of snow between 5500 and 6500 feet will again be possible.
For western Nevada, we're expecting to be mostly shadowed from the
precipitation. However we could see a quick shot of light
precipitation this afternoon, especially south of highway 50 as
the initial subtropical moisture moves in. The best chance for
appreciable rain in western Nevada, mainly north of highway 50,
appears to be Wednesday morning through early afternoon as the
initial portion upper level trough moves through. This is also
when winds are expected to pick up, with widespread gusts of 30-40
mph in the valleys.
Mono County is expected to get the first wave of moisture that
moves into the Sierra this afternoon, but the subtropical moisture
tap is expected to move farther south by tonight. Snow should
spillover into Mammoth Lakes tonight with 6 to 12 inches of snow
possible in town and 3 to 6 inches possible east of 395. -Zach
.LONG TERM...Thursday onward...
Showers will remain over the area Thursday morning, but
precipitation intensity will have dropped off following Wednesday's
storm. Trimmed back chances for precipitation in western Nevada on
Thursday as the next approaching trough is still too far to produce
much in the way of forcing. Thinking best chances for rain and snow
will be in the Sierra as moist upslope flow continues in addition to
closer to the Oregon border as a secondary trough brushes by to the
north.
The next trough moves into the west Thursday into Friday, with a
cold front shifting through the region late Thursday night into
early Friday morning. The trough is split, with the main jet energy
diving well to the south toward SoCal/Arizona, and the northern
branch moving toward the northern Rockies. There will be a burst of
heavier precipitation possible along the front, but with the trough
dropping farther south, it looks like the best forcing from this
will be across central and eastern Nevada.
Snow levels will fall to all valley floors with the front, with the
chance for the Friday morning commute to be impacted. However, given
the limited qpf with the system for most areas and speed at which it
moves through, we aren't expecting much in the way of snow
accumulation. The one exception is Churchill and Pershing (and
possibly Mineral) Counties eastward where higher qpf/snow totals are
likely.
The region will remain under the influence of the cold and unstable
trough aloft keeping snow/pellet showers persisting through the day
on Friday. We could see a stray thunderstorm, but it looks like best
chances would be eastern Nevada, so will leave this out of the
forecast for now. The other concern is potential for lake effect
snow bands to form downwind (southeast) of larger lakes. The set up
isn't perfect, so am not expecting this to be as well defined as
some of the events we saw last month. Once the sun comes up (even
with clouds present), it will be hard for any snow accumulation on
roadways outside of higher elevation passes. The post-frontal
gradient on Friday will keep breezy northwest winds across the
region, making it feel even colder.
A lot of uncertainty in the forecast for the weekend into early next
week. Another trough drops south in the eastern Pacific, and with
the jet diving clear down to Baja, the trough is unlikely to move
inland over the Sierra or western Nevada. The question is will the
trough ride along the CA shoreline or will it be farther off shore.
If the trajectory is closer to land, the associated moisture and
forcing could produce scattered showers over the weekend, if not, we
may just have mostly cloudy skies. The far southern track is making
it less likely that we would see widespread precipitation as the
trough moves inland. However, bands of rain and snow along the north
side of the low could impact Mono and Mineral Counties Sunday into
Monday.
Another brush-by system from the northwest is possible for the early
part of next week, but then it is looking like we could see ridging
around the 15th of March...a rare sight lately! -Dawn
&&
.AVIATION...
Mid and high level clouds are increasing across the region along
with winds across Sierra ridges. Winds should remain fairly light in
valleys today, but could mix down tonight into Wednesday. Valley
gusts could reach 30-35 kts from the SSW, with gusts 70-90 kts
across Sierra ridgelines, bringing turbulence and wind shear.
Rain and high elevation snow will move into the Sierra today. While
a rain/snow mix is possible for Sierra terminals, accumulation is
unlikely. This may change by Wednesday morning at KMMH, with a
couple inches of slush possible. By Wednesday night into Thursday
morning, we could see minor snow accumulation at all Sierra
terminals. Periods of rain are likely for western Nevada Tuesday
and especially Wednesday.
Additional rain and snow are likely through Friday, with minor
slushy snow accumulations possible Friday at all elevations.
Improved flying conditions likely for the weekend. -Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 10 PM this evening to noon PST
Thursday NVZ002.
CA...Winter Weather Advisory from 10 AM this morning to noon PST
Thursday CAZ073.
Winter Weather Advisory from 10 PM this evening to noon PST
Thursday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Mar 5, 5:11 AM PST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service RENO NV
511 AM PST Tue Mar 5 2019
CAZ070-071-NVZ001-003>005-060115-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne,
Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi,
Gardnerville, Virginia City, Fernley, Fallon, Lovelock,
Silver Springs, Nixon, Imlay, Empire, and Gerlach
511 AM PST Tue Mar 5 2019
...ACTIVE WEATHER WEEK AHEAD...
A winter storm will impact the Sierra and western Nevada region
starting today and lasting through at least Thursday of this
week. Heavy wet snow for the mountains, gusty winds, and valley
rain showers are expected during this time.
Periods of strong south to southwest wind gusts of 30-40 mph are
likely for the western Nevada valleys with potentially higher gusts
for wind prone areas, such as exposed parts along Highway 395 in
Lassen County and Washoe Valley as well as Highway 95 near Walker
Lake. The Sierra ridges can see gusts of around 60-80 mph.
The main concern with precipitation is for areas of northeast
California, including Lassen and Plumas counties, where recent
heavy rains have made impacts already. With more significant
rainfall expected for this region below 6000 feet, runoff issues
are likely in flood prone spots where drains could be blocked. The
Feather and Susan rivers could also be a concern regarding minor
river flooding.
Not much precipitation is forecast for western Nevada due to
limited spillover. By late Thursday evening and early Friday
morning, snow showers can be possible down to valley floors as
colder air moves into the region.
http://weather.gov/reno